Approx 45 year old male with unknown PMH while in the back of a police car patient states he swallowed a large amount of cocaine and may need to go to the hospital. Patient had witnessed tonic-clonic seizure activity and given 2mg IV lorazepam by EMS en route.
Pt presents to the ED unresponsive. Airway is intact but patient is taking shallow respirations without response to painful stimuli. Nasopharyngeal airway was placed, patient oxygenated and ventilated with BVM and intubated.
HR 140s, BP: 150/57, RR: 12, T: 36.8, Glucose: 137
QRS 138 msec QTc 596 msec
...100 mEq Sodium Bicarb given
QRS 130 msec QTc 587ms
...Patient was started on Sodium Bicarb drip 150 mEq in 1,000 mL at 150 mL/hr
QRS 90 msec QTc 464
-Cocaine is a Class I antiarrhythmic (Na channel blockade) which causes widening of the QRS complex
-QT prolongation (K+ rectifier channels) has also been described.
-Other cardiovascular events - e.g.: coronary artery spasm and /or thrombosis, MI, hemorrhagic stroke and aortic dissection related to sympathomimetic toxidrome
Written by Alec Weir, MD. Edited by Ben Cooper, MD.